Heavy Snow, Wasatch Mountains I-80 North
- When
- February 16, 9:00 PM MST to February 17, 10:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- COOP Observer
Snowbasin Mid-Bowl received 31 inches of new snow for the event.
A very moist Pacific storm system dropped heavy snow on northern Utah, with the Ogden Valley receiving higher amounts than even the surrounding mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
A very moist Pacific storm system dropped heavy snow on northern Utah, with the Ogden Valley receiving higher amounts than even the surrounding mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 16, 4:33 PM MST, 4 hours 27 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
433 PM MST MON FEB 16 2009
.SYNOPSIS...MOISTURE AHEAD OF A PACIFIC STORM SYSTEM WILL SPREAD
ACROSS THE REGION THIS EVENING. THIS SYSTEM WILL SLOWLY MOVE THROUGH
THE GREAT BASIN THROUGH TUESDAY...WITH MOISTURE LINGERING INTO
WEDNESDAY. HIGH PRESSURE WILL RETURN FOR THE LATTER HALF OF THE WEEK.
&&
.DISCUSSION...AN UPPER LOW CONTINUES TO SPIN OFF THE CALIFORNIA
COAST THIS AFTERNOON. A SHORTWAVE TROUGH EJECTING OUT AHEAD OF THE
LOW IS MOVING ACROSS SOUTHERN NEVADA AT THIS TIME...WITH
PRECIPITATION FILLING IN OVER KICX RADAR AHEAD OF IT. THIS
PRECIPITATION WILL SPREAD NORTH THROUGH MOST OF THE AREA TONIGHT IN
SOUTHWEST FLOW. SNOW LEVELS WILL REMAIN ABOVE 4500-5000FT THROUGH
THIS EVENING...BUT MAY BECOME LOWER IN HEAVIER PRECIPITATION. COLDER
AIR MOVING IN OVERNIGHT SHOULD LOWER SNOW LEVELS TO THE VALLEY
FLOORS IN MOST AREAS BY LATE TONIGHT.
THE SHORTWAVE WILL EXIT THE AREA TOMORROW MORNING...SO EXPECT THE
HEAVIEST PRECIPITATION OVER MOST AREAS TO OCCUR THIS
EVENING/OVERNIGHT. THE MAIN LOW WILL MOVE INLAND TOMORROW...BUT WILL
WEAKEN CONSIDERABLY AS IT DOES SO. BY THE TIME IT REACHES THE
UTAH/ARIZONA BORDER...IT WILL HAVE BECOME SHEARED OUT AND WILL HAVE
LITTLE IMPACT EXCEPT TO KEEP THE COLD POOL ALOFT OVER THE AREA
THROUGH WEDNESDAY MORNING. HOWEVER...DEEP MOISTURE AND DECENT LAPSE
RATES SHOULD ALLOW FOR OROGRAPHIC PRECIPITATION TO CONTINUE ACROSS
NORTHERN UTAH THROUGH WEDNESDAY MORNING BEFORE THE AIRMASS BECOMES
DRIER AND MORE STABLE WEDNESDAY AFTERNOON.
HAVE GONE WITH ADVISORIES FOR ALL MOUNTAIN ZONES WITH THE EXCEPTION
OF THE WASATCH RANGE WHICH IS EXPECTED TO HIT WARNING CRITERIA DUE
TO FAVORABLE OROGRAPHICS. HAVE ADDED AN ADVISORY FOR THE WASATCH
FRONT AND CACHE VALLEY AS WELL. ALTHOUGH HIGH SNOW LEVELS MAY KEEP
VALLEY FLOORS FROM SEEING SIGNIFICANT ACCUMULATIONS...THE BENCHES
AND AREAS FAVORED IN SOUTHWEST FLOW ARE EXPECTED TO SEE LOW-END
ADVISORY AMOUNTS. HAVE ALSO GONE WITH AN ADVISORY FOR THE WASATCH
MOUNTAIN VALLEYS...ALTHOUGH A THREAT DOES EXIST FOR THE OGDEN VALLEY
TO HIT WARNING AMOUNTS. SOMETHING FOR THE NEXT SHIFT TO MONITOR.
SUSPECT THAT SOUTHERN AND CENTRAL UTAH VALLEYS WILL REMAIN
SUB-ADVISORY AS DURATION OF SNOWFALL WILL BE TOO SHORT.
HIGH PRESSURE BUILDS OVER THE AREA FOR THE LATTER HALF OF THE WEEK.
MORE ACTIVE WEATHER COULD RETURN BY LATE IN THE WEEKEND BUT
SIGNIFICANT MODEL SPREAD EXISTS AT THIS TIME.
&&
.AVIATION...SOUTHERLY SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED
TO CONTINUE THROUGH THE REST OF THE DAY...WITH ONLY A 20 PERCENT
CHANCE OF A SWITCH TO NORTHERLY WINDS BETWEEN 23Z AND 01Z.
ALSO...SHOWERS IN THE VICINITY MAY CAUSE PERIODS OF VARIABLE WINDS.
CEILINGS HAVE BEEN SLOW TO LOWER TODAY...BUT ARE STILL LIKELY TO
DROP BELOW 7000 FEET BETWEEN 01Z AND 04Z. MORE WIDESPREAD
PRECIPITATION WILL MOVE INTO THE AREA BY AROUND 06Z...LIKELY
BEGINNING AS RAIN OR A RAIN/SNOW MIX...WITH A TRANSITION TO ALL SNOW
AND IFR CONDITIONS BETWEEN 10Z AND 14Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING FROM 9 PM MONDAY TO NOON WEDNESDAY FOR
UTZ007-008.
WINTER WEATHER ADVISORY UNTIL 5 AM TUESDAY FOR UTZ518.
WINTER WEATHER ADVISORY FROM 9 PM MONDAY TO NON WEDNESDAY FOR
UTZ009-010.
WINTER WEATHER ADVISORY UNTIL 8 PM TUESDAY FOR UTZ517.
WINTER WEATHER ADVISORY FROM MIDNIGHT TUESDAY TO 8 PM TUESDAY
FOR UTZ001>004-006.
WY...NONE.
&&
PUBLIC...CHENG
AVIATION...SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
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
4 heavy snow. Local standard time, as filed.
Snowbasin Mid-Bowl received 31 inches of new snow for the event.
Brighton Crest received a storm total of 28 inches new snow. Other storm total snowfall reports included 24 inches at Alta, 21 inches at Solitude, and 20 inches at Sundance.
Liberty received 34 inches of new snow in less than 24 hours. Other storm totals from the mountain valleys included 31 inches in Eden and 18 inches of new snow in Morgan.
Snowfall totals along the northern Wasatch Front included 18 inches near Weber State University, 17 inches at Layton Bench, 14 inches in Roy and South Ogden, and 12 inches at Northeast Ogden Bench.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156245, 156246, 156244, 156247.